Drought, Northwest Plateau
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Precipitation this month was varied with generally above normal values in the northwest and below normal across the east and south. A trend of continuing dryness/drought prompted an expansion of abnormal dryness (D0) in southeast areas of the state to include Chaves, De Baca, and Roosevelt counties.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Precipitation this month was varied with generally above normal values in the northwest and below normal across the east and south. A trend of continuing dryness/drought prompted an expansion of abnormal dryness (D0) in southeast areas of the state to include Chaves, De Baca, and Roosevelt counties. Moderate drought (D1) expanded in west-central portions of the state from eastern Cibola County to the Rio Grande Valley, while severe drought (D2) expanded in northeast New Mexico. In northwest New Mexico, extreme drought (D3) was expanded slightly eastward into more of both San Juan and McKinley counties. The first significant storm system of the month arrived late on the 3rd and continued through the 4th with widespread rain and high mountain snow. Mostly quiet and mild weather followed from the 5th through 12th. Another round of rain and snow followed from the 13th into the 14th and 16th through 17th, but amounts were mostly light. A stronger system delivered moderate snow amounts to northern and eastern New Mexico on the 22nd into the 23rd. Another storm on the 25th through 26th brought widespread light to moderate snowfall to northern and central areas of the state. A blast of arctic air arrived on the 29th followed by an approaching significant storm on New Years Eve.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 10:57 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1057 PM MST SUN NOV 30 2014 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS WILL PREVAIL OVER ALL BUT NE PLAINS WHERE LCL MVFR CIGS ARE POSSIBLE BEHIND A SHALLOW BACKDOOR COLD FRONT. THESE LOW CLOUDS WILL FAVOR THE NE PLAINS AND THE EAST SLOPES OF THE SANGRE DE CRISTO MTNS. LOCALLY BREEZY CONDITIONS ARE LIKELY BEHIND THE FRONT. A BRIEF AND WEAK EAST-SOUTHEAST WIND MAY DEVELOP AT KSAF AND KABQ BTWN 10Z-15Z MONDAY AS THE SHALLOW COLD AIR MASS SQUIRTS THROUGH GLORIETA PASS AND TIJERAS CANYON. LCL MVFR CIGS WILL GRADUALLY DISSIPATE AROUND MID MORNING. AS THE ASSOCIATED SFC HIGH SHIFT EWD THIS AFTERNOON...LIGHT AND VRBL WINDS WILL BE THE RULE AT ALL TERMINALS TODAY WITH THE EXCEPTION OF KLVS WHERE SOUTH WIND GUSTS TO 15 KTS ARE POSSIBLE DURING THE AFTERNOON. 33 && .PREV DISCUSSION...825 PM MST SUN NOV 30 2014... .UPDATE... UPDATED FORECAST TO DECREASE 1ST PERIOD SKY COVER BASED ON TRENDS IN LATEST SATELLITE IMAGERY. OTHERWISE...FORECAST ON TRACK. NEW SUITE OF PRODUCTS OUT SHORTLY. 11 && .PREV DISCUSSION...300 PM MST SUN NOV 30 2014... .SYNOPSIS... A COLD FRONT WILL PLUNGE INTO THE EASTERN PLAINS TONIGHT...WHICH WILL COOL HIGHS DOWN BY 25 TO 35 DEGREES ON MONDAY. THE WEST WILL BE A BIT COOLER MONDAY BUT RELATIVELY WARM FOR THE FIRST OF DECEMBER. TEMPERATURES REBOUND IN THE EAST TUESDAY...AS CLOUDS START TO INVADE THE WEST. CHANCES FOR SHOWERS INCREASE BY WEDNESDAY MAINLY OVER WESTERN NEW MEXICO AS MOISTURE STREAMS INTO THE REGION FROM THE WEST. ANY ACCUMULATING SNOW SHOULD BE CONFINED TO THE HIGHEST MOUNTAIN PEAKS. ANOTHER FRONT IN THE PLAINS COULD COOL DOWN HIGHS WEDNESDAY...ESPECIALLY ACROSS THE NORTHEAST. AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH NEXT WEEKEND BUT TEMPERATURES WILL BE NEAR TO ABOVE NORMAL. && .DISCUSSION... THE LINGERING STRONGER WIND GUSTS EXPIRED RIGHT ABOUT ON SCHEDULE LATE THIS MORNING WITH SOME BREEZES PERSISTING THIS AFTERNOON. DESPITE THE THICKER AND MORE WIDESPREAD CIRRUS THAN EXPECTED AFTERNOON TEMPERATURES DON/T APPEAR TO HAVE TAKEN TOO MUCH OF A HIT. MONDAY NIGHT LOWS AND TUESDAY HIGHS A CHALLENGE ACROSS THE EAST. THERE REMAINS A DRAMATIC WARMUP FOR SOME AREAS TUESDAY AS A SURFACE LEE TROUGH STRENGTHENS...BUT SOME SIGNIFICANT DIFFERENCES IN GUIDANCE NOTED...ESPECIALLY FOR HIGHS OVER THE SOUTHEAST PLAINS. ENDED UP LEANING TOWARD THE COOLER MET AND ECS. FOR MIDWEEK...THE WEDNESDAY FRONT SEEMS TO MAKE MORE PROGRESS SOUTH AND WESTWARD INTO THE PLAINS THAN PROGGED 24 HOURS AGO. TWEAKED HIGH TEMPERATURES IN THE NORTHEAST DOWN A BIT. GFS NEARLY TOTALLY DRY NOW FOR THE MIDWEEK PERIOD...WHILE ECMWF AND NAM ARE MUCH WETTER. HEDGING TOWARDS THE WETTER VERSIONS BASED ON THE AMOUNT OF MOISTURE TO OUR WEST ON TPW SATELLITE IMAGERY. ANY ACCUMULATING SNOW SHOULD BE CONFINED TO THE HIGHEST TERRAIN AS H7 TEMPERATURES REMAIN ABOVE FREEZING OVERALL. THE EXCEPTION MAY BE TUESDAY NIGHT/EARLY WEDNESDAY ALONG AND WEST OF THE CONTDVD BEFORE DEW POINTS RISE. FOR NEXT WEEKEND...THE ECMWF AND GFS ARE IN BETTER AGREEMENT WITH A MORE PROGRESSIVE SYSTEM PASSING FROM WEST TO EAST OVER NEW MEXICO. && .FIRE WEATHER... BACK DOOR COLD FRONT IS KNOCKING ON THE DOORSTEP THIS AFTERNOON.AS OF 2 PM...THE FRONT JUST ARRIVED IN CLAYTON...DROPPING THE TEMP TO 54 DEGREES. HOWEVER...COLDER AIR IS COMING AS SPRINGFIELD COLORADO IS ALREADY DOWN TO 29 DEGREES. THIS FRONT WILL PUSH SOUTH THIS EVENING AND TONIGHT...DROPPING LOW TEMPS 20 DEGREES FROM THIS MORNINGS READINGS. THUS...HUMIDITY RECOVERIES TONIGHT WILL BE THE HIGHEST THAT THEY HAVE BEEN IN DAYS...WITH GOOD TO EXCELLENT RECOVERIES ACROSS THE EAST...AND FAIR TO GOOD RECOVERIES ACROSS THE WEST. MODELS ARE STILL NOT BULLISH ON BRINGING THE FRONT THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN. THOUGH IF IT DID MANAGE TO SQUEEZE THROUGH...IT WOULD BE PRETTY WEAK. THEREFORE...THE BIGGEST IMPACT WILL BE FELT ACROSS THE EAST ON MONDAY WHEN HIGH TEMPS ARE UP TO 35 DEGREES COOLER THAN TODAYS READINGS...AND 10 TO 20 DEGREES BELOW NORMAL. MEANWHILE...AREAS ALONG AND WEST OF THE RIO GRANDE VALLEY WILL REMAIN AT OR ABOVE NORMAL FOR THE FIRST METEOROLOGICAL DAY OF WINTER. WITH LOW MIXING HEIGHTS ACROSS THE EAST AND WEAK TRANSPORT WINDS ACROSS THE WEST...VENTILATION IS EXPECTED TO BE POOR JUST ABOUT AREAWIDE. FAIR TO GOOD HUMIDITY RECOVERIES ARE EXPECTED MONDAY NIGHT. THE COOL DOWN SHOULD BE SHORT-LIVED AS LEE SIDE TROUGHING WILL QUICKLY TAKE SHAPE ON TUESDAY...ALLOWING DOWNSLOPE WINDS TO WARM THE EAST BACK ABOVE NORMAL. THEREAFTER...A LARGE CLOSED LOW APPROACHING THE NORTHERN CALI COAST WILL BRING MORE CLOUDINESS TO NM. AS TOP-DOWN MOISTENING OCCURS...AND THE STORM SYSTEM SHIFTS EASTWARD AND DAMPENS...DEWPOINTS AND HUMIDITIES WILL RISE...ESPECIALLY ACROSS THE WEST TUESDAY NIGHT. A FEW RAIN AND HIGH ELEVATION SNOW SHOWERS SHOULD DEVELOP TUES NIGHT ACROSS THE WEST AND CONTINUE AND PERHAPS BECOME MORE WIDESPREAD ON WEDNESDAY ACROSS NORTHWEST NM...GENERALLY ALONG/WEST OF THE CONTINENTAL DIVIDE. MODELS ARE STRUGGLING WITH HOW MUCH MOISTURE WILL ARRIVE AS WELL AS THE TIMING AND PLACEMENT OF INDIVIDUAL WEAK DISTURBANCES WITHIN THE FLOW. HOWEVER...GIVEN PWATS OVER 200 PERCENT OF NORMAL IN THE SOURCE REGION...HAVE TRENDED TOWARD THE MORE MOIST SIDE OF GUIDANCE. MEANWHILE...ANOTHER BACK DOOR COLD FRONT...THOUGH NOT AS COLD...WILL SLIDE DOWN THE PLAINS. MODELS ARE SUGGESTING ANOTHER WEAK WAVE MAY INCREASE PRECIPITATION CHANCES ON THURSDAY...THOUGH MODELS ARE ALL OVER THE MAP WITH REGARDS TO PLACEMENT. THUS CONFIDENCE IS LOW. MODELS CONTINUE TO INDICATE A STRONGER SYSTEM FOR THE WEEKEND. THE LATEST GFS HAS COME INTO BETTER AGREEMENT WITH THE ECMWF...SUGGESTING A QUICK MOVING SYSTEM...BUT ONE THAT WOULD GIVE PRECIP TO MUCH OF THE AREA...GENERALLY BETWEEN SATURDAY AFTERNOON AND SUNDAY MORNING. LOOKS LIKE SNOW LEVELS WOULD BE PRETTY HIGH WITH THIS SYSTEM...GENERALLY AOA 8000 FT. OTHERWISE...VENTILATION IMPROVES A BIT ON TUESDAY ACROSS THE WEST AND PORTIONS OF EAST CENTRAL NM...GENERALLY INTO THE FAIR TO GOOD CATEGORIES. FAIR TO GOOD VENTILATION WILL BE THE RULE ON WEDNESDAY ACROSS MUCH OF CENTRAL AND WESTERN NM AGAIN...THOUGH THE EAST WILL DROP BACK TO POOR. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 534 AM MST SUN NOV 30 2014 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 534 AM MST SUN NOV 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH OVER THE SANGRE DE CRISTO MOUNTAINS THIS MORNING WILL TAPER OFF THROUGH NOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548660, 548661, 548662, 548663, 548664, 548665, 548666, 548667, 548668, 548669, 548670, 548671, 548672, 548673, 548674, 548675, 548676, 548677, 548678.